Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Bismarck, ND

May 19, 2024Emmons County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 19, 2024, 8:14 PM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 8:14 PM CDT (01:14 UTC)
Expired
May 19, 2024, 8:48 PM CDT
In force
34 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmons County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 7:12 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KBIS 200114
SVRBIS
NDC029-047-051-200200-
/O.NEW.KBIS.SV.W.0013.240520T0114Z-240520T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
814 PM CDT Sun May 19 2024

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Logan County in southeastern North Dakota...
  Northwestern McIntosh County in southeastern North Dakota...
  Eastern Emmons County in south central North Dakota...

* Until 900 PM CDT.

* At 814 PM CDT, a severe thunderstorm was located near Hague, or 14
  miles north of Herreid, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Linton, Strasburg, Hague, Westfield, and Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10051 4597 10051 4652 10013 4636 9966
      4594 9988 4594 10038
TIME...MOT...LOC 0114Z 203DEG 30KT 4604 10008 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ANGLIN
3 follow-up statements
324 
WWUS53 KBIS 200132
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
832 PM CDT Sun May 19 2024

NDC029-047-051-200200-
/O.CON.KBIS.SV.W.0013.000000T0000Z-240520T0200Z/
Logan ND-McIntosh ND-Emmons ND-
832 PM CDT Sun May 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN LOGAN...NORTHWESTERN MCINTOSH AND EASTERN EMMONS
COUNTIES...

At 831 PM CDT, a severe thunderstorm was located 8 miles east of
Strasburg, or 13 miles southeast of Linton, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Linton, Strasburg, Hague, Westfield, and Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10040 4626 10031 4652 10013 4636 9966
      4594 9988
TIME...MOT...LOC 0131Z 203DEG 30KT 4618 10000 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ANGLIN
468 
WWUS53 KBIS 200142
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
842 PM CDT Sun May 19 2024

NDC047-200151-
/O.CAN.KBIS.SV.W.0013.000000T0000Z-240520T0200Z/
Logan ND-
842 PM CDT Sun May 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern North Dakota.

&&

LAT...LON 4611 10008 4629 9991 4628 9970 4594 9988
      4594 10026
TIME...MOT...LOC 0141Z 203DEG 30KT 4626 9995 

$$

NDC029-051-200200-
/O.CON.KBIS.SV.W.0013.000000T0000Z-240520T0200Z/
McIntosh ND-Emmons ND-
842 PM CDT Sun May 19 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES...

At 841 PM CDT, a severe thunderstorm was located 13 miles northeast
of Strasburg, or 13 miles east of Linton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hague and Hull.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 10008 4629 9991 4628 9970 4594 9988
      4594 10026
TIME...MOT...LOC 0141Z 203DEG 30KT 4626 9995 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ANGLIN
417 
WWUS53 KBIS 200148
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
848 PM CDT Sun May 19 2024

NDC029-051-200158-
/O.CAN.KBIS.SV.W.0013.000000T0000Z-240520T0200Z/
McIntosh ND-Emmons ND-
848 PM CDT Sun May 19 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern North Dakota.

&&

LAT...LON 4611 10008 4629 9991 4628 9970 4594 9988
      4594 10026
TIME...MOT...LOC 0146Z 203DEG 30KT 4632 9992 

$$

ANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:17 PM CDT, 57 minutes earlier. Its key messages:

  • A few strong to severe storms will be possible across southern portions of western and central North Dakota late this afternoon and into the evening.
  • The strongest storms are likely to be across the far south central, mainly over Sioux and Emmons counties. Expected hazards include large hail to ping pong ball size and damaging wind gusts to 70 mph, with a tornado or two possible.
  • Expect below normal temperatures with daily chances for rain this coming week through the upcoming holiday weekend.
Area forecast discussion, May 19, 7:17 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
717 PM CDT Sun May 19 2024

.KEY MESSAGES...

- A few strong to severe storms will be possible across southern
  portions of western and central North Dakota late this
  afternoon and into the evening.

- The strongest storms are likely to be across the far south
  central, mainly over Sioux and Emmons counties. Expected
  hazards include large hail to ping pong ball size and damaging
  wind gusts to 70 mph, with a tornado or two possible.

- Expect below normal temperatures with daily chances for rain
  this coming week through the upcoming holiday weekend.

&&

.UPDATE...
Issued at 716 PM CDT Sun May 19 2024

A Severe Thunderstorm Watch has been issued in the south central
until 04z. The current storm is moving north into southern
Morton County  more may move into Emmons later.

UPDATE
Issued at 646 PM CDT Sun May 19 2024

Storms have fired in the southwest and south central. The
strongest in the one entering Sioux County where 3000 J/kg of
MUCAPE, 400 ms/s2 of effective helicity, and 70 kts of effective
shear and 1000 J/kg of MLCAPE. The straight upper levels of the
hodographs support splitting storms. This storm may or may
already be in the process of splitting, and we would be dealing
with the left mover, producing hail. The severe threat should
only last until sunset, mainly in the south central.

&&

.DISCUSSION...
Issued at 340 PM CDT Sun May 19 2024

Western and central North Dakota currently sits under southwest
flow aloft as a broad western US trough approaches. A surface
low is currently located over eastern Wyoming and should move
into western South Dakota by late afternoon and early evening.
Precipitation chances will increase during this time frame from
south to north along an inverted surface trough to the north of
the low and an east to west oriented warm front near or just
south of the South Dakota border. The highest rain chances will
be across the south central and into portions of the James River
Valley (60 to 90 percent) with low to medium chances further
north and west (30 to 60 percent).

As far as the severe weather potential goes, it does seem
reasonable that we could see a fairly brief window for a strong
to severe storm or two across southern portions of western and
central North Dakota. However, the best chance for a severe
storm or two is likely to be over the far south central, mainly
over Sioux and Emmons counties. Confidence has decreased a bit
regarding the severe weather potential as clouds have been
stubborn to clear out in the most favored area for initiation
per the latest CAMs. Thus far, the clouds have kept any
appreciable instability south of the area with MUCAPE values
only approaching 500 J/kg or so south of the I-94 corridor.
MLCAPE values only max out in the 100 to 250 J/kg range across
the south. That being said, RAP forecast soundings and SPC
mesoanalysis trends suggest that we could see a small area of
MLCAPE across portions of the far southwest and south central by
22z to 01z. Given the abundant cloud cover, this could be
overdone a bit. One aspect that will not be lacking is shear
with widespread effective shear forecast to be in the 50 to 65
knot range. This enhanced shear can also be gleaned from the
widespread billow clouds on visible satellite imagery across
south central North Dakota and north central South Dakota. Thus,
if the warm front can lift north far enough and clear the far
south central out it may not take a ton of instability for a
strong to severe storm to pop. A quick glance at the latest CAMs
suggests rapid convective initiation sometime in the 23z to 00z
hour. The strongest updraft helicity tracks are generally
confined to around the North Dakota/South Dakota border.
Instability should wane rather quickly after 01z and
thunderstorms will likely be in the weakening phase as they move
into the James River Valley. A few storms could remain strong
until around 03z before they move off into the Grand Forks
forecast area. In a worst case scenario, storms across the far
south central could see a brief window to produce damaging winds
to 70 mph, hail to the size of ping pong balls, and a
conditional risk for a brief tornado or two. Further north and
west, isolated to scattered showers with a few embedded rumbles
of thunder will be possible.

Some showers may linger across the north late tonight into
Monday morning as the shortwave moves off to the northeast. We
will stay in southwest flow aloft through at least Tuesday as
waves continue to rotate around the slow moving broad trough.
The flow then flattens out and becomes nearly zonal midweek
before the next potent trough approaches. Ensembles and global
models continue to struggle with the evolution of the late week
pattern regarding timing and track of this system. Either way,
rain chances appear medium to high (40 to 70 percent) for most
of western and central North Dakota Thursday into Friday. What
is up in the air still is where the heaviest precipitation will
fall and thunderstorm potential. Thus far, NBM is painting a
picture of low to medium chances for thunderstorms (20 to 40
percent) during this same time frame. CIPS analogs still suggest
some chances for severe weather towards the end of the week and
into the holiday weekend but CSU Machine Learning guidance does
not.

Lows tonight may become fairly chilly across the southwest
dipping into the mid to upper 30s. For now, frost is not
expected but it will be something to watch. Lows will be in the
40s elsewhere. Highs will be in the 60s Monday through Wednesday
and then we could see some 50s across the north on Thursday.
Friday could be the coolest day of the week with NBM forecast
highs in the lower 50s to lower 60s but the spread is rather
large, likely due to model/ensemble uncertainty regarding the
pattern. A warmup will then be possible over the holiday
weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 646 PM CDT Sun May 19 2024

VFR ceilings with scattered showers and thunderstorms. Winds are
from the north gusting up to 20kts. Winds will calm after
sunset, showers maybe continue after 06z. Monday morning
ceilings look to lower below 1000kft in KJMS for a few hours,
otherwise skies clearing in the west and scattered elsewhere.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...ZH
AVIATION...Smith
Hazardous weather outlook, May 19, 6:57 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
657 PM CDT Sun May 19 2024

NDZ001>005-009>013-017-021>023-025-210000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-McLean-Sheridan-Wells-Foster-
657 PM CDT Sun May 19 2024 /557 PM MDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered showers and a few thunderstorms are
possible today through tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ045>047-050-210000-
Sioux-Emmons-Logan-McIntosh-
657 PM CDT Sun May 19 2024 /557 PM MDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe storms are possible late this
afternoon through the evening across portions of the south central.
Expected hazards include large hail to ping pong ball size and
damaging wind gusts to 70 mph, with a tornado or two possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Severe weather can be reported on social media, or by calling
701-223-4582.

NDZ018>020-031>037-040>044-048-051-210000-
Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-
Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-La Moure-
Dickey-
657 PM CDT Sun May 19 2024 /557 PM MDT Sun May 19 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe storms are possible late this afternoon
and into the evening across portions of the southwest and south
central. Expected hazards include large hail to quarter size and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Severe weather can be reported on social media, or by calling
701-223-4582.

In the hours before

Local storm report, May 19, 7:46 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
746 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             2 ESE Porcupine         46.21N 101.06W
05/19/2024  E1.00 Inch       Sioux              ND   Public

            Hail lasted from 715 to 730 with wind gusts
            estimated at 60 mph.

&&

RK
Local storm report, May 19, 7:58 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
758 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             1 S Breien              46.37N 100.94W
05/19/2024  E1.50 Inch       Sioux              ND   Trained Spotter

            Hail encountered while driving north, had to
            turn around.

&&

JGA
Local storm report, May 19, 8:02 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
802 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     Hail             4 SE Porcupine          46.18N 101.04W
05/19/2024  E1.75 Inch       Sioux              ND   Broadcast Media

            Estimated size from picture relayed via
            broadcast media. Time estimated via radar.

&&

JGA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:15 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux45 min
May 19, 7:28 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux47 min
May 19, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Emmons, Morton, Sioux47 min
May 19, 9:56 PM CDTSpecial Weather StatementBISKidder34 min
May 19, 10:27 PM CDTSpecial Weather StatementBISFoster48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.